What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jul 15, 2:18 PM PST, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 15, 2:18 PM PST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Medford OR
318 PM PDT Sun Jul 15 2018
.DISCUSSION...It's been a busy day here at WFO Medford!
A short, but potent wave helped trigger thunderstorms over Shasta
and Lassen Counties, then northward into eastern Siskiyou and
Modoc County early this morning, between 5 and 6 am. Over the next
few hours, an upper trough offshore pushed several shortwaves
across the area, from southwest to northeast. Widespread
thunderstorms developed over the forecast area, many developing on
terrain and slowly trekking northeastward. All in all, over the
last 6 hours, over 300 strikes were recorded in Jackson County,
and over 100 each in Lake County, and Siskiyou County. Modoc
County recorded around 90 strikes, Josephine County had near 200,
and Klamath had around 150 strikes. Curry and Douglas County each
had 50 to 60 strikes. Though we haven't received any reports of
damage, there have been several fire starts.
While storms continue to fire up in Siskiyou County, we're
currently in a relative calm between storms, as thunderstorm
activity has slowed substantially over the last hour. Storms
should pick up again later this afternoon or evening, and expect
strong outflow winds, particularly east ofthe Cascades. One
mitigating factor is that a moister atmosphere from earlier storms
could decrease gusts... however, based on expected conditions this
evening and strong dynamics, we expect some storms to put down
gusts around 40 mph... possibly as high as 60 mph.
Today was expected to be a very warm day, but thunderstorms
overperformed. Cloud cover has prevented many areas from warming
quite up to their expected potential. Hopefully, this is a welcome
break. In any case, we'll warm right back up tomorrow to triple
digits on the west side and 90s on the east side. Maintained a
slight chance of thunderstorms tomorrow afternoon in northern
Klamath and Lake Counties as the trough axis pushes inland, but
don't expect much... anything that develops should be garden
variety.
Hot conditions should persist over the next few days, but should
slowly start to come down by the middle of the week as the area
transitions to stronger onshore flow. We'll still be above normal,
but it's unlikely to see 100+ anywhere during the second half of
the week.
&&
.AVIATION...For the 15/18Z TAFs...Along the coast...LIFR/IFR
conditions early this morning cover the near shore waters into the
coastal valleys. The stratus and fog will dissipate between 16Z and
19Z today, then return to the coast and coastal valleys north of
Cape Blanco after 06Z tonight.
Inland...Conditions will remain VFR but isolated thunderstorms this
morning will become scattered in coverage this afternoon and evening
over the region southward and eastward from the southern Oregon
Cascades and Siskiyou Mountains. Steering winds aloft will be 5 to
15 knots from the south to southwest. It's possible to see a storm
near Medford later this afternoon or evening, with a higher
probability south and east of the Rogue Valley...including at
Klamath Falls.
&&
.MARINE...Updated 230 PM PDT Sunday 15 July 2018...A fresh steep
northwest swell will dominate into tonight with weak near shore
winds, except approaching advisory strength near Port Orford. Winds
and seas will then trend higher, especially from Cape Blanco to
Pistol River. But, winds will remain weak near shore south of
Brookings. Gales are possible by Wednesday afternoon south of Cape
Blanco between 10 and 40 nm from shore.
&&
.FIRE WEATHER...Updated 200 PM PDT Sunday 14 July 2018...Red Flag
Warnings remain in effect for much of the area as thunderstorms
activity continues, with almost 2000 lightning strikes recorded over
the past 12 hours or so. Lightning was much more widespread this
morning than previously thought, but numerous strikes are still
expected across the area through this evening. The shortwave
responsible for today's action will make its way east through the
rest of the day, with the main belt of moisture sliding ahead of it.
This should mean that areas west of the Cascades will see
thunderstorms taper off this afternoon, but areas along and east of
the Cascades and in Northern California will see more activity,
especially through this evening. For more details on the Red Flag
Warning, see the Fire Weather Message at PDXRFWMFR.
Heat will continue, with variations of a degree or two over the next
several days. The area should also stay dry for the at least the
first half of the week, with only a slight chance of thunderstorms
tomorrow, mainly in portions of Klamath and Lake counties. -BPN
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT this evening for ORZ624-625.
Heat Advisory until 11 PM PDT Tuesday for ORZ024-026.
Heat Advisory until 11 PM PDT Monday for ORZ023.
Excessive Heat Warning until 11 PM PDT Tuesday for ORZ024-026.
Red Flag Warning until 11 PM PDT this evening for ORZ620-622.
Red Flag Warning until 11 PM PDT this evening for ORZ621-623.
CA...Red Flag Warning until 11 PM PDT this evening for CAZ285.
Red Flag Warning until 11 PM PDT this evening for
CAZ280>282-284.
Excessive Heat Warning until 11 PM PDT Tuesday for CAZ080-081.
Pacific Coastal Waters...Small Craft Advisory for hazardous seas until 5 PM PDT Tuesday
for PZZ350-356-370-376.
Small Craft Advisory from 11 AM Monday to 5 PM PDT Tuesday for
PZZ376.
MSM/BPN/DWIn the hours before
Special weather statement, Jul 15, 2:05 PM PST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Medford OR
305 PM PDT SUN JUL 15 2018
CAZ083>085-152245-
North Central and Southeast Siskiyou County CA-
Northeast Siskiyou and Northwest Modoc Counties CA-Modoc County CA-
305 PM PDT SUN JUL 15 2018
...SPECIAL WEATHER STATEMENT...
At 305 PM PDT, Doppler radar was tracking a strong thunderstorm near
Four Corners Snow Park, or 36 miles northeast of Mount Shasta, moving
northeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lava Beds National Monument, Doorknob Snow Park and Four Corners Snow
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4157 12181 4168 12193 4194 12155 4172 12134
TIME...MOT...LOC 2205Z 234DEG 25KT 4166 12178
SK
Special weather statement, Jul 15, 2:28 PM PST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Medford OR
328 PM PDT SUN JUL 15 2018
CAZ083-084-152315-
North Central and Southeast Siskiyou County CA-
Northeast Siskiyou and Northwest Modoc Counties CA-
328 PM PDT SUN JUL 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SISKIYOU COUNTY
UNTIL 415 PM PDT...
At 327 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mount Hebron, or 28 miles east of Yreka, moving northeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mount Hebron, Macdoel and Juanita Lake Campground.
* This includes...
US 97 in California between mile markers 24 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4160 12204 4170 12224 4193 12210 4177 12180
TIME...MOT...LOC 2227Z 215DEG 9KT 4171 12209
SK
Special weather statement, Jul 15, 2:48 PM PST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Medford OR
348 PM PDT SUN JUL 15 2018
CAZ083>085-152330-
North Central and Southeast Siskiyou County CA-
Northeast Siskiyou and Northwest Modoc Counties CA-Modoc County CA-
348 PM PDT SUN JUL 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SISKIYOU AND WEST
CENTRAL MODOC COUNTIES UNTIL 430 PM PDT...
At 347 PM PDT, Doppler radar was tracking a strong thunderstorm over
Lava Beds National Monument, or 38 miles south of Klamath Falls,
moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lava Beds National Monument, Doorknob Snow Park and Tionesta.
* This includes...
Highway 139 in Modoc County California between mile markers 24 and
42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4160 12155 4176 12164 4188 12131 4162 12120
TIME...MOT...LOC 2247Z 253DEG 13KT 4170 12152
SK
Special weather statement, Jul 15, 3:57 PM PST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Medford OR
457 PM PDT SUN JUL 15 2018
ORZ030-031-160030-
Central and Eastern Lake County OR-
Northern and Eastern Klamath County and Western Lake County OR-
457 PM PDT SUN JUL 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAKE COUNTY UNTIL
530 PM PDT...
At 457 PM PDT, Doppler radar was tracking a strong thunderstorm near
Farm Well Campground And Trailhead, or 55 miles southeast of La Pine,
moving northeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Farm Well Campground And Trailhead, Summer Lake Wildlife Area,
Thompson Reservoir Campground and East Bay Campground.
* This includes...
Highway 31 in Oregon between mile markers 49 and 68.
LAT...LON 4288 12090 4295 12111 4321 12098 4308 12066
TIME...MOT...LOC 2357Z 209DEG 14KT 4296 12097
SK
Special weather statement, Jul 15, 4:40 PM PST, 50 minutes before
Special Weather Statement
National Weather Service Medford OR
540 PM PDT SUN JUL 15 2018
ORZ031-160130-
Central and Eastern Lake County OR-
540 PM PDT SUN JUL 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE COUNTY UNTIL 630 PM
PDT...
At 539 PM PDT, Doppler radar was tracking a strong thunderstorm just
to the east of Summer Lake, moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Lake
County.
LAT...LON 4281 12071 4298 12076 4313 12040 4287 12028
TIME...MOT...LOC 0039Z 251DEG 18KT 4292 12066
SK
Special weather statement, Jul 15, 4:42 PM PST, 48 minutes before
Special Weather Statement
National Weather Service Medford OR
542 PM PDT SUN JUL 15 2018
CAZ085-160115-
Modoc County CA-
542 PM PDT SUN JUL 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MODOC COUNTY UNTIL
615 PM PDT...
At 541 PM PDT, Doppler radar was tracking a strong thunderstorm near
Willow Ranch, or 17 miles northwest of Lake City, moving northeast at
15 mph.
Frequent lightning, nickel size hail and winds in excess of 40 mph
will be possible with this storm.
Locations impacted include...
Willow Ranch.
* This includes...
US 395 in California between mile markers 47 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4176 12041 4184 12053 4195 12037 4188 12023
TIME...MOT...LOC 0041Z 220DEG 13KT 4184 12041
FB